Delaware, 2003

Strong Wind in Delaware, October 15, 2003

October 15, 2003 · NWS PHI · 4 events in 4 counties and zones

A strong westerly flow occurred across Delaware during the day on the 15th. It was caused by the pressure gradient (difference) between an intensifying low pressure system heading through the Saint Lawrence Valley and a high pressure system building east from the Lower Mississippi Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong westerly flow occurred across Delaware during the day on the 15th. It was caused by the pressure gradient (difference) between an intensifying low pressure system heading through the Saint Lawrence Valley and a high pressure system building east from the Lower Mississippi Valley. Peak wind gusts were around 45 mph. Downed trees closed Main Street in Smyrna (Kent County). Peak wind gusts included 46 mph in Lewes (Sussex County), 45 mph at the New Castle County Airport and 41 mph in Dover (Kent County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 15, 4:10 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Oct 15, 4:10 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EDT WED OCT 15 2003

AIRMASS DESTABILIZED LATE YESTERDAY EVENING AS DEWPOINTS SHOT UP
INTO THE MID 60S IN SPOTS ACROSS THE SOUTHERN HALF OF THE CWA. OVER
A DOZEN WARNINGS(SVR) WERE REQUIRED FOR WINDS AS CONVECTION
ASSOCIATED WITH A PRE-FRONTAL TROF TRIED TO BRING 60 TO 70 KT TO THE
SURFACE.

THE SURFACE COLD FRONT AND UPPER FEATURE STILL NEED TO WORK THROUGH
THE CWA. BEHIND IT...STRONG WEST WINDS AND DRIER AIR. THE FLAVOR OF
THE FORECAST HASNT CHANGED. STRONGEST WINDS SHOULD OCCUR THIS
MORNING WITH CAA THE GREATEST AT THIS TIME. WINDS WILL CONTINUE TO
SUBSIDE TONIGHT AND A STRONG DIURNAL SURFACE INVERSION FORMS.

00Z MODELS CONTINUE TO PROJECT THE NEXT CHANCE OF PRECIPITATION ON
FRIDAY, BUT A LITTLE EARLIER IN THE DAY. CHANCES OF RAIN WILL REMAIN
THROUGH THE FIRST HALF OF THE WEEKEND. SUNDAY LOOKS TO BE THE BETTER
HALF.

FCSTID =   29
MPO   54  37  54  38 /  30   0  10  10
ABE   61  41  61  42 /  20   0  10  10
RDG   61  41  61  42 /  20   0  10  10
PHL   64  45  64  46 /  10   0  10  10
12N   60  40  60  41 /  30   0  10  10
SMQ   62  43  62  44 /  20   0  10  10
TTN   63  43  63  44 /  20   0  10  10
MIV   65  42  65  43 /  10   0  10  10
ACY   66  50  66  51 /  10   0  10  10
ILG   63  43  63  44 /  10   0  10  10
DOV   68  44  67  45 /  10   0  10  10
GED   69  44  67  45 /  10   0  10  10
ESN   69  45  67  46 /  10   0  10  10

.PHI...
DE...WIND ADVISORY THROUGH EARLY THIS EVENING FOR ZONES DEZ001>003.
MD...WIND ADVISORY THROUGH EARLY THIS EVENING FOR ZONES MDZ008...
     MDZ012...MDZ015...MDZ019>020.
NJ...WIND ADVISORY THROUGH EARLY THIS EVENING FOR ZONES NJZ001...
     NJZ007>010...NJZ012>013...NJZ015>023...NJZ027.
PA...WIND ADVISORY THROUGH EARLY THIS EVENING FOR ZONES
     PAZ054>055...PAZ060>062...PAZ067>071.
MARINE...GALE WARNING THROUGH EARLY THIS EVENING FOR ZONES ANZ430...
     ANZ431...ANZ450>455.

KRUZDLO
Hazardous weather outlook, Oct 15, 4:55 AM EST, 4 hours 5 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 AM EDT WED OCT 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WIND ADVISORIES HAVE BEEN POSTED FOR INLAND COUNTIES, GALES ARE UP
ALONG THE COAST. WIND GUSTS COULD APPROACH 50 MPH. PLEASE REFER TO
OUR NPWPHI WWUS71 KPHI. MINOR TIDAL FLOODING AT TIMES OF HIGH TIDE
THIS MORNING ALONG WITH INCREASED WAVE ACTION ARE POSSIBLE ALONG THE
EASTERN SHORE OF THE CHESAPEAKE. OUR LATEST SPECIAL WEATHER
STATEMENT GOES INTO MORE DETAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Local storm report, Oct 15, 3:14 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EDT WED OCT 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    ROCK HALL                 MD   WIND DAMAGE
10/14/03   KENT                           OEM REPORTS TREES AND
                                          WIRES DOWN.

1043 PM    CENTREVILLE               MD   WIND DAMAGE
10/14/03   QUEEN ANNES                   OEM REPORTS WIRES DOWN.

1043 PM    SAINT MICHAELS            MD   WIND DAMAGE
10/14/03   TALBOT                         OEM REPORTS WIRES DOWN.

1101 PM    GALENA                    MD   WIND DAMAGE
10/14/03   KENT                           OEM REPORTS STORE FRONT
                                          SIGNAGE BLOWN DOWN.

1105 PM    SUDLERSVILLE              MD   WIND DAMAGE
10/14/03   QUEEN ANNES                   OEM REPORTS WIRES DOWN.

1114 PM    GEORGETOWN                DE   WIND DAMAGE
10/14/03   SUSSEX                         OEM REPORTS TREES DOWN.
                                          ONE HOUSE DAMAGED.

1118 PM    CAMDEN                    DE   WIND DAMAGE
10/14/03   KENT                           OEM REPORTS HOUSE DAMAGE
                                          FROM A DOWNED TREE.

1141 PM    COUNTYWIDE                NJ   WIND DAMAGE
10/14/03   CUMBERLAND                     OEM REPORTS TREES AND
                                          WIRES DOWN COUNTYWIDE
                                          BETWEEN 1141 PM(TUESDAY)
                                          AND 1204 AM(WEDNESDAY).

1150 PM    COUNTYWIDE                NJ   WIND DAMAGE
10/14/03   GLOUCESTER                     OEM REPORTS TREES AND
                                          WIRES DOWN.

1225 AM    SPRINGFIELD               NJ   WIND DAMAGE
10/15/03   BURLINGTON                     OEM REPORTS WIRES DOWN.

1228 AM    CAPE MAY                  NJ   WIND DAMAGE
10/15/03   CAPE MAY                       OEM REPORTS TREES AND
                                          WIRES DOWN.

1205 AM    PHILADELPHIA              PA   WIND DAMAGE
10/15/03   PHILADELPHIA                   OEM REPORTS TREES DOWN
                                          ACROSS THE NORTHEAST
                                          SECTION.

1205 AM    COUNTYWIDE                NJ   WIND DAMAGE
10/15/03   CUMBERLAND                     OEM REPORTS TREES AND
                                          WIRES DOWN.

1255 AM    BEACHWOOD                 NJ   WIND DAMAGE
10/15/03   OCEAN                          OEM REPORTS WIRES DOWN.
Special weather statement, Oct 15, 4:40 AM EST, 4 hours 20 minutes before
MDZ008-012-015-019-151430-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EDT WED OCT 15 2003

...MINOR TIDAL FLOODING POSSIBLE ON THE EASTERN SHORE THIS
MORNING...

STRONG EAST TO SOUTHEAST WINDS BROUGHT THE TIDAL DEPARTURES UP TO 2
FEET ABOVE NORMAL IN THE UPPER CHESAPEAKE BAY. THE WINDS HAVE SHIFTED
AND NOW BLOWING FROM THE WEST THIS MORNING. THERE IS A HIGH WIND
ADVISORY IN EFFECT FOR WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
50 MPH.

HIGH TIDE AT TOLCHESTER BEACH OCCURS AT 1041 THIS MORNING WITH A
HEIGHT AROUND 3.0 FT ABOVE MLLW. THIS IS JUST BELOW THE MINOR
TIDAL FLOODING MARK OF 3.5 FT. AT CAMBRIDGE ON THE CHOPTANK RIVER
HIGH TIDE IS AT 729 THIS MORNING WITH AN EXPECTED HEIGHT OF 3.5 FT
ABOVE MLLW OR MINOR TIDAL FLOODING.

THE HIGH TIDE AT KENTS NARROWS OCCURS AT 833 AM.

WITH THE TIDAL DEPARTURES OF 2 FT AND THE STRONG WINDS BLOWING FROM
WEST TO EAST TOWARD THE EASTERN SHORE...MINOR FLOODING IS POSSIBLE
THIS MORNING.

EBERWINE(COR TO REMOVE DE002 CODING)
Special weather statement, Oct 15, 4:40 AM EST, 4 hours 20 minutes before
DEZ002-MDZ008-012-015-019-151430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EDT WED OCT 15 2003

...MINOR TIDAL FLOODING POSSIBLE ON THE EASTERN SHORE THIS
MORNING...

STRONG EAST TO SOUTHEAST WINDS BROUGHT THE TIDAL DEPARTURES UP TO 2
FEET ABOVE NORMAL IN THE UPPER CHESAPEAKE BAY. THE WINDS HAVE SHIFTED
AND NOW BLOWING FROM THE WEST THIS MORNING. THERE IS A HIGH WIND
ADVISORY IN EFFECT FOR WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
50 MPH.

HIGH TIDE AT TOLCHESTER BEACH OCCURS AT 1041 THIS MORNING WITH A
HEIGHT AROUND 3.0 FT ABOVE MLLW. THIS IS JUST BELOW THE MINOR
TIDAL FLOODING MARK OF 3.5 FT. AT CAMBRIDGE ON THE CHOPTANK RIVER
HIGH TIDE IS AT 729 THIS MORNING WITH AN EXPECTED HEIGHT OF 3.5 FT
ABOVE MLLW OR MINOR TIDAL FLOODING.

THE HIGH TIDE AT KENTS NARROWS OCCURS AT 833 AM.

WITH THE TIDAL DEPARTURES OF 2 FT AND THE STRONG WINDS BLOWING FROM
WEST TO EAST TOWARD THE EASTERN SHORE...MINOR FLOODING IS POSSIBLE
THIS MORNING.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches / X E Sussex

When
October 15, 9:00 AM EST to 5:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
October 15, 9:00 AM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
October 15, 9:00 AM EST to 5:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
October 15, 9:00 AM EST to 5:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371378, 5371379, 5371380, 5371381.